Virginia, 2019

Damaging Winds in Virginia, June 17, 2019

June 17, 2019 · NWS RNK · 15 events in 7 counties and zones

A day of strong surface heating provided instability in the low levels of the atmosphere, which was supported aloft by passing upper level disturbances. The widespread instability triggered scattered severe thunderstorms during the afternoon of June 17th, 2019, which resulted in damaging winds that produced sporadic damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A day of strong surface heating provided instability in the low levels of the atmosphere, which was supported aloft by passing upper level disturbances. The widespread instability triggered scattered severe thunderstorms during the afternoon of June 17th, 2019, which resulted in damaging winds that produced sporadic damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 1:09 PM EST, 21 minutes earlier.

Area forecast discussion, Jun 17, 1:09 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
209 PM EDT Mon Jun 17 2019

.SYNOPSIS...
A stationary front will linger over the Mid Atlantic this week.
Waves of low pressure should track eastward along this front,
which will provide a daily threat of showers and thunderstorms.
Warm and humid conditions should continue through this time.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 200 PM EDT Monday...

The 12Z RNK sounding reveals a precipitable water of 1.20 inches
and a considerably high freezing level. Wind shear is rather
light, so the threat for any severe weather this afternoon
appears marginal. However, thunderstorms that develop will be
quite efficient in producing rainfall. CAPE should exceed 2,000
J/kg during the next couple hours, which will increase the
expected coverage of storms. A marginal threat for severe
weather also exists this afternoon.

By tonight, the showers and thunderstorms should wane as
instability decreases. Leftover cloudiness from earlier
convection and the humid air mass will keep low temperatures in
the 60s. More showers and thunderstorms appear likely for
Tuesday as a shortwave upper level trough moves overhead. As a
result, POPs were increased across the CWA. Again, heavy
rainfall will likely occur in the storms due to the high
freezing levels and above average precipitable water. SPC also
maintains a marginal threat of severe weather for Tuesday.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 300 AM EDT Monday...

Will start Tuesday with a slow-moving frontal boundary drifting
north of the Ohio River. Will also likely have outflow boundaries
(storm-induced cold fronts) lingering across our region that are
left over from Monday night's thunderstorm activity. These
boundaries, in addition to convergence along the mountain ridges,
will serve as the initiation points for showers and thunderstorms
developing during late morning. Convection will then spread east
during the afternoon and evening as a potent wave of low pressure
passes from the upper Ohio River Valley toward the DelMarVA,
riding the frontal boundary. Given precipitable water values
increasing into the 1.6 to 1.8 range and unidirectional winds
through the atmosphere to support training of storms, would
expect a few cells to produce heavy/prolonged downpours which
may result in localized flooding issues. As such, WPC has
included the mountains and Piedmont along/north of Highway 460
in a marginal risk for excessive rainfall. Not as much surface
heating compared to Monday due to the increased cloud cover,
however 30-35 knots of shear will support a few strong to severe
storms, with localized damaging winds as the primary threat. As
such, will have to keep an eye out for areas where cloud cover
breaks to allow increased surface heating. These locations may
see some of the stronger thunderstorm activity.

Storms may remain across the Piedmont region into the early
hours of Wednesday before exiting to the east. With the
passage of the wave, low level winds will shift more westerly
for the afternoon and evening hours of Wednesday. This downslope
wind direction will help limit the development of afternoon
showers and storms, though enough instability should exist that
some disorganized activity will develop with daytime heating.

More organized shower/thunderstorm activity will return early
Thursday as another strong wave of low pressure pushes east along
the Ohio River Valley. Models are hinting that activity will
weaken and break up in the westerly downslope flow as it
passes across the Appalachian chain, only to refire east of the
Blue Ridge during the afternoon with daytime heating. In any
event, passage of this system will shift winds across our area
more northwesterly, making for drier conditions Thursday night
heading into Friday.

Temperatures each day across our area will be near normal for mid-
June.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 330 AM EDT Monday...

Expect a drying trend for Friday and Friday night as winds
likely to remain northwesterly. Plenty of mid level drying
progged as well, so any shower or storm activity may be confined
to western slopes. Still some uncertainty as to timing of this
so if it slows down, that could keep some precip chances a bit
higher until later in the day Friday.

The drying is short-lived however as upper ridge builds in again
by Saturday along with return of deeper moisture for the
entire weekend. Thus chances of showers/storms increase Saturday
and more so into Sunday. Near seasonal temperatures and
increasing humidity as well through next weekend. Generally
pretty good agreement in the guidance for these trends over next
weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 200 PM EDT Monday...

The warm and humid air mass in place should spark showers and
thunderstorms through this afternoon and evening. Confidence is
high enough to mention VCTS with TEMPO groups of TSRA and gusty
winds at all TAF sites. MVFR conditions also will be likely in
any of these storms. The showers and thunderstorms should
eventually diminish by midnight. Although patchy MVFR
conditions could be possible overnight where rain has fallen,
cloud cover overhead may inhibit it to some extent.

VFR conditions should resume for Tuesday morning, but showers
and thunderstorms appear likely to fire again later in the
afternoon as a wave of low pressure passed overhead. Coverage
of this convection could become rather widespread with the
potential for MVFR conditions, gusty winds, and turbulence at
all TAF sites.

Extended Aviation Discussion...

A stationary front over the Mid Atlantic along with waves of low
pressure tracking eastward along this boundary should keep an
active weather trend through Thursday. Showers and thunderstorms
will likely develop each afternoon and evening, which will
produce areas of MVFR and heavy rainfall. MVFR or IFR conditions
from fog or low clouds may also occur during the late night
hours due to increasing moisture. By Friday, a cold front should
shove the stalled boundary offshore, and drier air from high
pressure will bring VFR conditions through Saturday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...NF
LONG TERM...SK
AVIATION...PW
Hazardous weather outlook, Jun 17, 4:23 AM EST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
523 AM EDT Mon Jun 17 2019

VAZ007-010-011-014-018>020-022>024-034-035-045>047-WVZ042>044-507-
508-180930-
Tazewell-Bland-Giles-Montgomery-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
523 AM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected this afternoon and
evening. The main threats will be damaging winds and isolated large
hail. Heavy rain is also likely with these storms which may result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms will be possible Tuesday and Wednesday.
The main threats will be damaging winds and isolated large hail.
Heavy rain is also likely with these storms which may result in
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ009-012-013-015>017-032-033-043-044-058-059-180930-
Ashe-Alleghany NC-Watauga-Smyth-Wythe-Pulaski-Grayson-Carroll-Floyd-
Patrick-Franklin-Henry-Pittsylvania-Halifax-Charlotte-
523 AM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for northwest North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are expected this afternoon and
evening. The main threat will be damaging winds. Heavy rain is also
likely with these storms which may result in localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few storms Tuesday and Wednesday could become strong, and possibly
severe. Damaging wind gusts are the main threats. Localized flooding
is possible too, especially closer to the Blue Ridge.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-180930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
523 AM EDT Mon Jun 17 2019

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 17, 12:46 PM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
146 PM EDT Mon Jun 17 2019

VAZ044-045-058-171830-
Halifax-Campbell-Pittsylvania-
146 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWEST HALIFAX, NORTHEAST
PITTSYLVANIA AND SOUTHERN CAMPBELL COUNTIES...

At 145 PM EDT, a strong thunderstorm was located near Hurt, moving
east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Altavista...
Hurt...
Gretna...
Mt Airy...
and Hodges.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near the Roanoke River from Leesville to west of
Brookneal, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

LAT...LON 3693 7897 3693 7941 3707 7943 3712 7941
      3720 7901
TIME...MOT...LOC 1745Z 263DEG 13KT 3703 7934

Loconto
Special weather statement, Jun 17, 12:56 PM EST, 34 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
156 PM EDT Mon Jun 17 2019

VAZ010-011-013-171845-
Giles-Pulaski-Bland-
156 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT BLAND, SOUTHWESTERN GILES, AND
NORTHWEST PULASKI COUNTIES...

At 155 PM EDT, a strong thunderstorm was located over Bastian, moving
east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Pulaski...
Bland...
Rocky Gap...
Bastian...
and Poplar Hill.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3731 8075 3704 8071 3704 8090 3707 8091
      3704 8105 3704 8120 3722 8122
TIME...MOT...LOC 1755Z 263DEG 13KT 3714 8113

Loconto
Special weather statement, Jun 17, 1:06 PM EST, 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
206 PM EDT Mon Jun 17 2019

VAZ014-017-022-033-171900-
Franklin-Floyd-Montgomery-Roanoke-
206 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST MONTGOMERY, NORTHEAST
FLOYD, FRANKLIN AND FAR SOUTHERN ROANOKE COUNTIES...

At 204 PM EDT, a strong thunderstorm was located over Check, moving
east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm. This storm had produced pea-sized hail south of
Christiansburg at 146 PM.

Locations impacted include...
Boones Mill...
Copper Hill...
Bent Mountain...
Shawsville...
and Ferrum.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3702 8031 3719 8026 3715 7987 3692 7996
TIME...MOT...LOC 1804Z 283DEG 14KT 3709 8020

Loconto
Special weather statement, Jun 17, 1:12 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
212 PM EDT Mon Jun 17 2019

VAZ016-032-171900-
Patrick-Carroll-
212 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST CARROLL AND CENTRAL
PATRICK COUNTIES...

At 211 PM EDT, a strong thunderstorm was located near Ararat, moving
east at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Stuart...
Woolwine...
Ararat...
Laurel Fork...
and Critz.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3655 8051 3673 8055 3674 8049 3671 8046
      3672 8046 3673 8045 3674 8046 3675 8045
      3674 8040 3677 8039 3682 8017 3656 8011
      3655 8038
TIME...MOT...LOC 1811Z 260DEG 9KT 3666 8045

Loconto
Special weather statement, Jun 17, 1:23 PM EST, 7 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
223 PM EDT Mon Jun 17 2019

VAZ032-033-043-044-171915-
Henry-Franklin-Patrick-Pittsylvania-
223 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT HENRY,FRANKLIN,PATRICK AND
PITTSYLVANIA COUNTIES...

At 221 PM EDT, a strong thunderstorm was located over Bassett, moving
east at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Martinsville...
Axton...
Spencer...
Callands...
and Bassett.

This includes The following Locations The Martinsville Speedway and
Martinsville Airport.

LAT...LON 3660 8012 3681 8018 3693 7955 3666 7949
TIME...MOT...LOC 1821Z 259DEG 17KT 3673 8000

KK
Special weather statement, Jun 17, 1:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
228 PM EDT Mon Jun 17 2019

VAZ059-171930-
Charlotte-
228 PM EDT Mon Jun 17 2019

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY
...

At 228 PM EDT, a strong thunderstorm was located over Phenix, moving
east at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Drakes Branch...
and Madisonville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3701 7846 3699 7874 3700 7874 3701 7876
      3700 7876 3699 7875 3699 7877 3717 7881
      3720 7869 3719 7864 3717 7864 3714 7859
      3715 7855 3713 7851 3709 7848 3708 7844
TIME...MOT...LOC 1828Z 259DEG 17KT 3710 7870

KK

The radar

The Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 17, 1:30 PM EST
Where
Henry County, 0.71 mi NNE of Bassett Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.740, -79.947

Two large trees were blown down by severe thunderstorm winds along Fairystone Park Highway and William F. Stone Highway.

Thunderstorm Wind, Henry

When
June 17, 1:35 PM EST
Where
Henry County, 1.28 mi WSW of Figsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.772, -79.871

A few trees were blown down by thunderstorm winds along the 2000 block of Figsboro Road.

Thunderstorm Wind, Tazewell

When
June 17, 1:37 PM EST
Where
Tazewell County, 0.84 mi ENE of Raven
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.087, -81.857

Several trees were blown down by thunderstorm winds within the community of Raven.

Thunderstorm Wind, Franklin

When
June 17, 1:39 PM EST
Where
Franklin County, 2.93 mi S of Sydnorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.828, -79.821

A few trees were blown down by thunderstorm winds along Coopers Mountain Road.

Thunderstorm Wind, Tazewell

When
June 17, 1:39 PM EST
Where
Tazewell County, 0.65 mi ESE of Richlands
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.097, -81.809

Several trees were blown down by thunderstorm winds within the community of Richlands.

Thunderstorm Wind, Franklin

When
June 17, 1:39 PM EST
Where
Franklin County, 2.2 mi ENE of Progress
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.936, -79.645

Three trees were blown down by severe thunderstorm winds just south of the community of Penhook.

Thunderstorm Wind, Pittsylvania

When
June 17, 2:10 PM EST
Where
Pittsylvania County, 4.19 mi ENE of Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.979, -79.303

A large tree was blown down by severe thunderstorm winds along Midway Road.

Thunderstorm Wind, Charlotte

When
June 17, 2:38 PM EST
Where
Charlotte County, 1.29 mi S of Reese Shop
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.981, -78.679

A large tree was blown down by severe thunderstorm winds along Mossing Ford Road.

Thunderstorm Wind, Charlotte

When
June 17, 2:55 PM EST
Where
Charlotte County, 0.57 mi W of Drakes Branch
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.002, -78.610

A large tree was blown down by severe thunderstorm winds within the community of Drakes Branch.

Thunderstorm Wind, Patrick

When
June 17, 3:13 PM EST
Where
Patrick County, 1.94 mi SSE of Kibler
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.604, -80.437

Multiple trees were blown down by severe thunderstorm winds along Ararat Highway.

Thunderstorm Wind, Patrick

When
June 17, 3:30 PM EST
Where
Patrick County, 6.62 mi SSW of Claudville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.558, -80.362

A large tree was blown down by severe thunderstorm winds along Brushy Mountain Road.

Thunderstorm Wind, Charlotte

When
June 17, 3:43 PM EST
Where
Charlotte County, 1.09 mi SSE of Randolph
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.887, -78.689

A few trees and power lines were blown down by thunderstorm winds along River Road.

Thunderstorm Wind, Charlotte

When
June 17, 3:47 PM EST
Where
Charlotte County, 1.54 mi NNW of Public Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.852, -78.657

A large tree was blown down by severe thunderstorm winds along Colemans Ferry Road.

Thunderstorm Wind, Smyth

When
June 17, 5:20 PM EST
Where
Smyth County, 3.25 mi ESE of Thomas Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.748, -81.518

A tree was blown down along South Fork Road by severe thunderstorm winds.

Thunderstorm Wind, Smyth

When
June 17, 5:30 PM EST
Where
Smyth County, 0.31 mi E of Adwolf
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.779, -81.574

A large tree was blown down by thunderstorm winds along Thomas Bridge Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836641, 836642, 836639, 836633, 836640, 836643, 836635, 836636, 836634, 836637, 836631, 836638, 836632, 836629, 836630.